Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 68, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 14, 2023, 5:20 PM CDT for Dunn County, Wisconsin. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2023, 5:20 PM CDT (22:20 UTC)
- Expired
- Jul 14, 2023, 5:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Dunn County, WI
The radar
The Minneapolis radar (KMPX), 123 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 5:22 PM CDT | HAIL 1 | Boyceville, WI | Hail lasted 5 minutes and ended around 527 pm. Reported by non-NWS meteorologist. |
| Jul 14, 5:24 PM CDT | HAIL 1.25 | 2 Ssw Boyceville, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 327 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1414 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
054
WUUS53 KMPX 142220
SVRMPX
WIC033-142245-
/O.NEW.KMPX.SV.W.0068.230714T2220Z-230714T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
520 PM CDT Fri Jul 14 2023
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
West central Dunn County in west central Wisconsin...
* Until 545 PM CDT.
* At 520 PM CDT, a severe thunderstorm was located over Boyceville,
or 13 miles northwest of Menomonie, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Boyceville around 525 PM CDT.
Knapp around 530 PM CDT.
Other locations in the path of this severe thunderstorm include
Menomonie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4486 9194 4498 9214 4506 9214 4507 9213
4502 9182
TIME...MOT...LOC 2220Z 297DEG 16KT 4503 9210
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TDH2 follow-up statements
317
WWUS53 KMPX 142233
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
533 PM CDT Fri Jul 14 2023
WIC033-142245-
/O.CON.KMPX.SV.W.0068.000000T0000Z-230714T2245Z/
Dunn WI-
533 PM CDT Fri Jul 14 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR CENTRAL DUNN COUNTY...
At 532 PM CDT, a severe thunderstorm was located near Wheeler, or 6
miles north of Menomonie, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
central Dunn County, including the following locations... Tainter
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4490 9192 4499 9204 4505 9201 4502 9182
TIME...MOT...LOC 2232Z 297DEG 35KT 4498 9195
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TDH074
WWUS53 KMPX 142246
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
546 PM CDT Fri Jul 14 2023
WIC033-142256-
/O.EXP.KMPX.SV.W.0068.000000T0000Z-230714T2245Z/
Dunn WI-
546 PM CDT Fri Jul 14 2023
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DUNN COUNTY HAS
EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.
Remember, a Severe Thunderstorm Warning still remains in effect for
eastern Dunn County until 615PM.
LAT...LON 4490 9192 4499 9204 4505 9201 4502 9182
TIME...MOT...LOC 2246Z 297DEG 16KT 4496 9188
$$
TDHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:27 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jul 14, 2:27 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 227 PM CDT Fri Jul 14 2023 .DISCUSSION...(This evening through Friday) Issued at 226 PM CDT Fri Jul 14 2023 Key Messages: - Scattered showers and thunderstorms this afternoon and evening, low chance for severe storms. - Air quality issues continue through tomorrow before slowly improving this weekend. - Long term forecast shows no significant precipitation chances, with more hit or miss storm chances by the middle of next week. Discussion... Afternoon radar imagery shows a few showers and weak storms within the MPX CWA, most notably a bit of lightning stemming from a storm in Yellow Medicine Co moving towards Redwood and Renville. Further hit or miss weaker storms are possible, with afternoon CAMS showing some potential organization into a weak line moving along the I-94 corridor beginning near St. Cloud and into the metro this evening. The CAMS seems to be latching onto the region where satellite imagery shows better clearing, with high clouds and cirrus from decaying convection over much of southern Minnesota with hazy skies due to wildfire smoke north of I-94. This wildfire smoke will be present across the area this afternoon and evening, with any storms that move through being the only reprieve from what is an active air quality issue day. Forecast soundings from the HRRR/RAP show limited instability to work with even in areas that are seeing relatively clear skies, with under 1000 J/KG MLCAPE and moderately dry lower atmosphere with a classic inverted V sounding profile below 900mb. Lapse rates are strongest in the lower to mid levels, and by the time we would access our instability our lapse rates range from 6-7.5 C/KM, thus some isolated hail would be possible from any storms today. Compared to yesterday, we are not expecting storms to be as widespread or strong, with mainly weak storms that could produce some pea to penny sized hail being the worst case. Temperatures as of 2pm sit in the low to mid 80s for most, with some upper 80s to near 90 in the northern metro where there has been better clearing throughout the day, compared to mid 70s in southern Minnesota where the better cloud cover has remained. Our upper level pattern continues to favor an upper level cut off low in central Canada which will allow for continued smoke to filter towards the area. Hazy skies are expected to persist through most of Saturday, with air quality and smoke beginning to filter away from the area by Sunday as surface winds increase and mix more of the smoke out of the region. Another afternoon of very sporadic and weak storm chances will be present tomorrow, with limited activity for a few days afterwards as the upper level cut off low brings surface high pressure and large scale subsidence to the upper midwest. Weekend activities will mainly be hampered by the smoke and breezy winds more than storms, with a few beautiful mid summer days early next week with highs in the upper 70s to low 80s and sunny skies. The later in the week we get, the more the GEFS/EPS want to reintroduce chances for showers and storms, which appears to closely mirror climatology which is about 30% any given day in July rather than being legitimate chances for storms. With so much spread still any given day past Wednesday, for now we would expect a continued dry pattern with a few locations getting lucky and seeing isolated storms, at least until the larger scale pattern improves. Temperatures do look to trend a bit warmer as well, with mid to upper 80s possible by Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1226 PM CDT Fri Jul 14 2023 A few showers are ongoing across southern MN, but have avoided all TAF sites. Additional scattered showers and storms could fire this afternoon area wide, with the best chance over WI. Due to low coverage, left TS out of all TAFs except EAU which stands the best chance by early evening. Visibilities are slowly deteriorating across the Dakotas with the invasion of smoke. There could be some visibility reductions from northwest to southeast later this afternoon and tonight. Kept all in the VFR category for now, but there could be periods of MVFR vis toward the second half of the forecast period. KMSP...There is a low chance for TS this afternoon (~30%). A Prob30 would be the best option in this scenario. Without that route, kept TS out of the TAF for now and will continue to watch convective trends during the next few hours and amend as needed. /OUTLOOK FOR KMSP/ SUN...VFR. Wind W 10-20G30 kts. MON...VFR. Wind NW 10-15 kts. TUE...VFR. Wind SE 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...TDH AVIATION...Borghoff
Hazardous weather outlook, Jul 14, 2:37 PM CDT, 2 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 237 PM CDT Fri Jul 14 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 151945- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 237 PM CDT Fri Jul 14 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Scattered thunderstorms are expected this evening, especially across southern and eastern Minnesota into Wisconsin. A few may be strong with small hail and gusty winds. Canadian wildfire smoke will move into the region tonight, causing degraded air quality and reduced visibility. An Air Quality Alert is in effect. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Canadian wildfire smoke will remain in place through Saturday then begin to dissipate Saturday night. An Air Quality Alert is in effect through Saturday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this evening. Borghoff
In the hours before
Special weather statement, Jul 14, 4:23 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
423 PM CDT Fri Jul 14 2023
MNZ073>075-142200-
Brown MN-Nicollet MN-Redwood MN-
423 PM CDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of east central
Redwood, central Brown and northwestern Nicollet Counties through 500
PM CDT...
At 423 PM CDT, Doppler radar was tracking a strong thunderstorm over
Morgan, or 14 miles southeast of Redwood Falls, moving southeast at
30 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sleepy Eye.
This includes U.S. Highway 14 between mile markers 85 and 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4444 9495 4450 9486 4449 9482 4446 9480
4446 9474 4445 9469 4440 9450 4419 9472
TIME...MOT...LOC 2123Z 303DEG 25KT 4442 9486
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
TDHSpecial weather statement, Jul 14, 4:28 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
428 PM CDT Fri Jul 14 2023
WIZ023-142200-
St. Croix WI-
428 PM CDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of northeastern St.
Croix County through 500 PM CDT...
At 428 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Richmond, or 17 miles northeast of River Falls, moving east at 30
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Glenwood City.
This includes Interstate 94 in Wisconsin between mile markers 28 and
31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4507 9257 4517 9251 4512 9213 4490 9214
4491 9215
TIME...MOT...LOC 2128Z 287DEG 26KT 4509 9246
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TDHSpecial weather statement, Jul 14, 4:45 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
445 PM CDT Fri Jul 14 2023
WIZ027-142215-
Chippewa WI-
445 PM CDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of southern Chippewa
County through 515 PM CDT...
At 445 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chippewa Falls, or 12 miles north of Eau Claire, moving east at 30
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Lake Wissota around 455 PM CDT.
Other locations in the path of this storm include Cadott.
This includes U.S. Highway 53 between mile markers 97 and 106.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4494 9155 4504 9155 4514 9107 4486 9107
TIME...MOT...LOC 2145Z 269DEG 27KT 4500 9144
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TDHSpecial weather statement, Jul 14, 4:52 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
452 PM CDT Fri Jul 14 2023
MNZ065-067-142215-
Sibley MN-Renville MN-
452 PM CDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of southwestern Sibley
and southeastern Renville Counties through 515 PM CDT...
At 452 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fairfax, or 15 miles east of Redwood Falls, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Fairfax around 500 PM CDT.
Other locations in the path of this storm include Gibbon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4450 9487 4450 9488 4452 9489 4458 9488
4463 9443 4445 9445 4445 9467
TIME...MOT...LOC 2152Z 269DEG 27KT 4453 9479
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TDHSpecial weather statement, Jul 14, 5:00 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
500 PM CDT Fri Jul 14 2023
WIZ023-025-142230-
St. Croix WI-Dunn WI-
500 PM CDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of northwestern Dunn
and east central St. Croix Counties through 530 PM CDT...
At 459 PM CDT, Doppler radar was tracking a strong thunderstorm near
Glenwood City, or 21 miles northwest of Menomonie, moving east at 30
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Boyceville around 515 PM CDT.
Other locations in the path of this storm include Wheeler and
Ridgeland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4497 9189 4506 9230 4513 9230 4521 9189
4520 9188
TIME...MOT...LOC 2159Z 269DEG 27KT 4510 9223
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TDHSpecial weather statement, Jul 14, 5:15 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
515 PM CDT Fri Jul 14 2023
WIZ027-028-142245-
Chippewa WI-Eau Claire WI-
515 PM CDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of southeastern
Chippewa and northeastern Eau Claire Counties through 545 PM CDT...
At 515 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Wissota, or 14 miles northeast of Eau Claire, moving east at 25
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Cadott around 525 PM CDT.
Other locations in the path of this storm include Boyd and Stanley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4486 9133 4500 9133 4503 9092 4481 9092
TIME...MOT...LOC 2215Z 281DEG 21KT 4493 9124
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TDHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 10:25 PM CDT | Special Weather Statement | MPX | Pierce | 35 min |
| Jul 14, 4:11 PM CDT | Special Weather Statement | MPX | Chippewa | 34 min |
| Jul 14, 4:28 PM CDT | Special Weather Statement | MPX | Saint Croix | 32 min |
| Jul 14, 4:45 PM CDT | Special Weather Statement | MPX | Chippewa | 30 min |
| Jul 14, 5:00 PM CDT | Special Weather Statement | MPX | Dunn | 30 min |
| Jul 14, 5:15 PM CDT | Special Weather Statement | MPX | Chippewa | 30 min |
| Jul 14, 5:45 PM CDT | Severe Thunderstorm Warning | MPX | Dunn | 12 min |
| Jul 14, 5:47 PM CDT | Special Weather Statement | MPX | Eau Claire | 28 min |
| Jul 14, 5:56 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Eau Claire | 19 min |
| Jul 14, 6:33 PM CDT | Special Weather Statement | MPX | Rusk | 42 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.